Rocky Mountain Journal of Mathematics

Ultramodularity and copulas

Erich Peter Klement, Maddalena Manzi, and Radko Mesiar

Full-text: Open access


Ultramodular binary copulas are discussed, i.e., copulas of a random vector whose components are mutually stochastically decreasing with respect to each other. The additive generators of Archimedean ultramodular binary copulas are fully characterized. Finally, a new construction method for binary copulas based on $n$-ary ultramodular aggregation functions is proposed.

Article information

Rocky Mountain J. Math., Volume 44, Number 1 (2014), 189-202.

First available in Project Euclid: 2 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26B25: Convexity, generalizations 62E10: Characterization and structure theory
Secondary: 26B35: Special properties of functions of several variables, Hölder conditions, etc. 60E05: Distributions: general theory 62H10: Distribution of statistics

Copula Archimedean copula ultramodularity aggregation function


Klement, Erich Peter; Manzi, Maddalena; Mesiar, Radko. Ultramodularity and copulas. Rocky Mountain J. Math. 44 (2014), no. 1, 189--202. doi:10.1216/RMJ-2014-44-1-189.

Export citation


  • J. Avérous and J.-L. Dortet-Bernadet, Dependence for Archimedean copulas and aging properties of their generating functions, Sankhyā 66 (2004), 607-620.
  • R.E. Barlow and F. Proschan, Statistical theory of reliability and life testing, To Begin With, Silver Spring, 1981.
  • G. Beliakov, A. Pradera and T. Calvo, Aggregation functions: A guide for practitioners, Springer, Heidelberg, 2007.
  • H.W. Block, W.S. Griffith and T.H. Savits, $L$-superadditive structure functions, Adv. Appl. Prob. 21 (1989), 919-929.
  • P. Capéraà and C. Genest, Spearman's $\rho$ is larger than Kendall's $\tau$ for positively dependent random variables, J. Nonparamet. Stat. 2 (1993), 183-194.
  • A.H. Clifford, Naturally totally ordered commutative semigroups, Amer. J. Math. 76 (1954), 631-646.
  • B. De Baets, H. De Meyer, J. Kalická and R. Mesiar, Flipping and cyclic shifting of binary aggregation functions, Fuzzy Sets Syst. 160 (2009), 752-765.
  • F. Durante and P. Jaworski, Invariant dependence structure under univariate truncation, Statistics 46 (2012), 263-277.
  • F. Durante, R. Mesiar, P.L. Papini and C. Sempi, $2$-increasing binary aggregation operators, Inform. Sci. 177 (2007), 111-129.
  • F. Durante, S. Saminger-Platz and P. Sarkoci, Rectangular patchwork for bivariate copulas and tail dependence, Comm. Stat. Theor. Meth. 38 (2009), 2515-2527.
  • F. Durante and C. Sempi, On the characterization of a class of binary operations on bivariate distribution functions, Publ. Math. Debrecen 69 (2006), 47-63.
  • M. Grabisch, J.-L. Marichal, R. Mesiar and E. Pap, Aggregation functions, Cambridge University Press, Cambridge, 2009.
  • J.H.B. Kemperman, On the FKG-inequality for measures on a partially ordered space, Nederl. Akad. Weten. Proc. 39 (1977), 313-331.
  • A. Khoudraji, Contributions à l'étude des copules et à la modélisation des valeurs extrêmes bivariées, Ph.D. thesis, Université Laval, Québec, 1995.
  • E.P. Klement, A. Kolesárová, R. Mesiar and C. Sempi, Copulas constructed from horizontal sections, Comm. Stat. Theor. Meth. 36 (2007), 2901-2911.
  • E.P. Klement, A. Kolesárová, R. Mesiar, and A. Stupňanová, Lipschitz continuity of discrete universal integrals based on copulas, Inter. J. Uncertain. Fuzziness Knowledge-Based Systems 18 (2010), 39-52.
  • E.P. Klement, M. Manzi and R. Mesiar, Ultramodular aggregation functions, Inform. Sci. 181 (2011), 4101-4111.
  • E.P. Klement, R. Mesiar and E. Pap, Quasi- and pseudo-inverses of monotone functions, and the construction of t-norms, Fuzzy Sets Syst. 104 (1999), 3-13.
  • –––, Transformations of copulas, Kybernetika (Prague) 41 (2005), 425-436.
  • E. Liebscher, Construction of asymmetric multivariate copulas, J. Multivar. Anal. 99 (2008), 2234-2250.
  • M. Marinacci and L. Montrucchio, Ultramodular functions, Math. Oper. Res. 30 (2005), 311-332.
  • A.J. McNeil and J. Nešlehová, Multivariate Archimedean copulas, $d$-monotone functions and $l_1$-norm symmetric distributions, Ann. Stat. 37 (2009), 3059-3097.
  • R. Mesiar, V. Jágr, M. Juráňová and M. Komorníková, Univariate conditioning of copulas, Kybernetika (Prague) 44 (2008), 807-816.
  • R. Moynihan, On $\tau_T$ semigroups of probability distribution functions II, Aequat. Math. 17 (1978), 19-40.
  • R.B. Nelsen, An introduction to copulas, (second edition), Springer, New York, 2006.
  • B. Schweizer and A. Sklar, Probabilistic metric spaces, Dover Publications, Mineola, 2006.
  • M. Shaked, A family of concepts of dependence for bivariate distributions, J. Amer. Stat. Assoc. 72 (1977), 642-650.
  • A. Stupňanová and A. Kolesárová, Associative $n$-dimensional copulas, Kybernetika (Prague) 47 (2011), 93-99. \noindentstyle